Massachusetts, 2012

Flood and Damaging Wind in Massachusetts, August 4, 2012

August 4, 2012 · NWS BOX · 4 events in 3 counties and zones

A warm front moved north through southern New England producing scattered showers and thunderstorms across a very warm, humid environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$506,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved north through southern New England producing scattered showers and thunderstorms across a very warm, humid environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 3:06 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 4, 3:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT SAT AUG 4 2012

.SYNOPSIS...
A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY
NIGHT INTO EARLY MONDAY.  MAINLY DRY WEATHER FOLLOWS FOR THE MIDDLE
OF NEXT WEEK WITH WARM WEATHER.  THE THREAT FOR SCATTERED
SHOWERS/THUNDERSTORMS RETURNS AT TIMES FOR THE END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
2 PM UPDATE...

CONVECTION HAS FINALLY STARTED TO DEVELOP IN THE MEAN-LAYER
2500-3000 J/KG CAPES. WEAK WIND FLOW IS NOT ALLOWING THIS
CONVECTION TO MOVE VERY QUICKLY OFF TO THE NORTH-NORTHEAST.
LOCALLY HEAVY RAINFALL IS THE GREATEST THREAT...BUT CANNOT
COMPLETELY RULE OUT A FEW STRONG WIND GUSTS GIVEN THE DRY AIR
ALOFT.

TWEAKED TEMPERATURES AND DEW POINTS TO REFLECT THE LATEST
OBSERVATIONS. ISSUED A HEAT ADVISORY AS OBSERVED HEAT INDICES NEAR
100 DEGREES ACROSS WESTERN NORFOLK AND PORTIONS OF SOUTHERN
WORCESTER COUNTY.

FOR TONIGHT...STILL THINKING WE ARE IN FOR ANOTHER WARM AND VERY
MUGGY NIGHT. EXPECTING CONVECTION FROM THIS AFTERNOON TO DISSIPATE
QUICKLY DURING THE EARLY EVENING WITH THE ANTICYCLONIC FLOW ALOFT.
LOW CLOUDS AND FOG...WHICH STILL HAS NOT TOTALLY DISSIPATED ACROSS
THE SOUTHERN COASTAL WATERS...WILL EXPAND NORTH AND NORTHWEST ONCE
AGAIN.

MOS DEW POINTS WERE TOO LOW THIS AFTERNOON. SO MADE SOME
ADJUSTMENTS INTO THIS EVENING. OTHERWISE...USED A BLEND OF MAV/MET
GUIDANCE FOR TEMPERATURES AND DEW POINTS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
RIDGE SLOWLY BREAKS DOWN SUN AS UPPER TROUGH MOVES ACROSS GREAT
LAKES. INCREASING SOUTHERLY FLOW MEANS IT WILL BE TOUGH TO SCOUR
OUT LOW CLOUDS/FOG ALONG S COAST...BUT THERE SHOULD BE SOME
CLEARING ELSEWHERE BEFORE CLOUDS INCREASE AGAIN AHEAD OF AN
APPROACHING COLD FRONT. KEPT FORECAST DRY FOR THE MOST PART ACROSS
EASTERN MA AND RI. DECIDED TO INTRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND WESTERN MA...NORTHERN CT AND
SOUTHWEST NH LATE IN THE DAY. THIS TIMING IS A LITTLE FASTER THAN
PREVIOUS THINKING.

SHOULD BE A LITTLE COOLER GIVEN EXPECTED CLOUD COVER. BLENDED
GFS/NAM MOS FOR TEMPERATURES SUNDAY.

SUNDAY IS STILL LOOKING INTERESTING. VERY HIGH PRECIPITABLE WATER
VALUES PERSIST WITH SOME CONVECTIVE POTENTIAL. EVEN THOUGH IT IS
NOT CLIMATOLOGICALLY FAVORED...DECIDED TO KEEP THUNDERSTORMS ON
EQUAL FOOTING WITH SHOWERS IN THE FORECAST. BEST DYNAMICS LOOK
THEY WILL REMAIN TO OUR NORTH...SO STILL NOT THINKING WIDESPREAD
SEVERE WEATHER ACROSS SOUTHERN NEW ENGLAND. WILL NEED TO KEEP AN
EYE ON THIS POTENTIAL. MAIN CONCERN REMAINS LOCALLY HEAVY
RAINFALL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

HIGHLIGHTS...

* SHOWERS/THUNDERSTORMS EXIT THE COAST MON MORNING-EARLY AFTERNOON
* SEASONABLE AND MAINLY DRY WEATHER FOR MID WEEK
* SCATTERED SHOWER/THUNDERSTORM POTENTIAL RETURNS LATE NEXT WEEK

DETAILS...

MONDAY...
AN AREA OF SHOWERS/THUNDERSTORMS WILL EXIT THE SOUTHEAST NEW ENGLAND
COAST BY LATE MONDAY MORNING OR MID AFTERNOON AT THE LATEST.
OTHERWISE...SUBSIDENCE BEHIND THE ACTIVITY SHOULD RESULT IN PARTLY
SUNNY SKIES AND DRY WEATHER THE REST OF THE DAY.  HIGH TEMPS SHOULD
RECOVER INTO THE 80S...BUT LOWER DEWPOINTS BEHIND THE FRONT WILL
MAKE IT FEEL MORE PLEASANT THAN RECENT DAYS.

TUESDAY AND WEDNESDAY...
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN PROVIDING MAINLY DRY
WEATHER ALONG WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPS.  HIGHS ARE
GENERALLY EXPECTED TO BE IN THE 80S...WITH READINGS A FEW DEGREES
WARMER ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...
HUMIDITY LEVELS WILL AGAIN BE ON THE INCREASE AHEAD OF A PRETTY GOOD
SHORTWAVE/UPPER LEVEL TROUGH.  IN ADDITION...THE POTENTIAL FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE AT
TIMES...ALTHOUGH THE ENTIRE PERIOD WILL NOT BE A WASHOUT.  WHILE ITS
TOO EARLY TO SAY WITH A LOT OF CONFIDENCE...ITS POSSIBLE THAT WE
EVENTUALLY SEE A DAY WITH SOME SEVERE WEATHER GIVEN STRENGTH OF THE
TROUGH.  HOWEVER...THAT WILL DEPEND ON TIMING AND ITS EXACT TRACK
WHICH IS VERY UNCERTAIN THIS FAR OUT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MEDIUM CONFIDENCE.
LIFR-IFR STRATUS LIKELY TO LINGER ALONG THE SOUTH COAST AND THE
ISLANDS INTO THE EARLY AFTERNOON WITH SLOWLY IMPROVING CONDITIONS.
TIMING IS PROBLEMATIC WITH WEAK FLOW NOT HELPING TO DISPERSE THE
LOW CLOUDS. SLY FLOW PREVAILS. LOW CONFIDENCE FOR SHRA/TSRA AND
THUS HAVE NOT INCLUDED IN TAFS. UTILIZING PERSISTENCE...IFR-LIFR
LOW STRATUS AND FOG SHOULD BUILD BACK ACROSS THE S COAST AND INTO
THE INTERIOR IN THE SAME MANNER AS IT HAS THE PAST COUPLE OF
NIGHTS INTO THE MORNING HOURS. HAVE TRENDED ACCORDINGLY...WITH A
GREATER EXTENT INTO THE INTERIOR WITH LOWER CONDITIONS DUE TO
STRONGER SOUTHERLY FLOW. COLD FRONT ARRIVES SUNDAY NIGHT WITH
SCATTERED SHRA/TSRA AND MVFR-IFR CONDITIONS.

KBOS TAF...MODERATE CONFIDENCE.
LOW TO MODERATE CONFIDENCE CONCERNING POSSIBLE IFR IMPACTS TONIGHT
WITH LOW FOG AND STRATUS. KEPT MVFR FOR NOW AS IT IS DIFFICULT TO
GENERATE IFR WITH A SOUTH TO SOUTHWEST FLOW.

KBDL TAF...MODERATE CONFIDENCE.
PREVAILING VFR...EXPECTING LOWERING TO MVFR TOWARDS SUNDAY
MORNING. LOW PROBABILITY FOR IFR.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY...MODERATE CONFIDENCE.  MVFR-IFR CONDITIONS IN SCT
SHOWERS/THUNDERSTORMS EARLY WILL IMPROVE TO VFR FROM NORTHWEST TO
SOUTHEAST THROUGH THE DAY.

TUESDAY AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR
CONDITIONS.

WEDNESDAY NIGHT AND THURSDAY...LOW TO MODERATE CONFIDENCE.  MAY HAVE
A PERIOD OF MVFR-IFR CONDITIONS IN OVERNIGHT/EARLY MORNING LOW
CLOUDS AND FOG.

&&

.MARINE...
HIGH CONFIDENCE TODAY THROUGH SUN.

LIGHT S/SW FLOW PREVAILS TODAY AND TONIGHT. THIS WILL ALLOW FOR
SEA BREEZES TO DEVELOP NEAR E AND S COASTS THIS AFTERNOON. MAIN
CONCERN IS FOR AREAS OF DENSE FOG ON S COASTAL WATERS EARLY THIS
MORNING AND AGAIN TONIGHT. IT IS ALSO POSSIBLE THAT DENSE FOG
LINGERS ON WATERS S AND E OF NANTUCKET THROUGH DAY.

INCREASING S WINDS EXPECTED SUN AS COLD FRONT APPROACHES FROM W
AND COULD REACH 25 KT ON S COASTAL WATERS AS WELL AS NEAR
MERRIMACK RIVER SUN AFTERNOON. SEAS WILL SLOWLY BUILD AND MAY
REACH 5 FT S AND E OF CAPE COD AND ISLANDS. SCA MAY BE ISSUED
LATER TODAY IF THESE TRENDS CONTINUE.

OUTLOOK...MONDAY THROUGH THURSDAY...

MODERATE TO HIGH CONFIDENCE.  SCA FOR LEFT OVER SOUTHERLY SWELL WILL
CONTINUE WELL INTO MONDAY NIGHT ACROSS THE SOUTHERN OUTER WATERS.
SOUTHWEST WIND GUSTS MAY ALSO CONTINUE TO GUST BETWEEN 20 AND 25
KNOTS MON MORNING INTO THE AFTERNOON BEFORE DIMINISHING.  THERE ALSO
WILL BE THE CHANCE  FOR SHOWERS AND THUNDERSTORMS LINGERING THROUGH
MID AFTERNOON MONDAY ACROSS THE SOUTHERN WATERS.

OTHERWISE...WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS FROM
TUESDAY THROUGH THURSDAY WITH A RELATIVELY WEAK PRESSURE GRADIENT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ012-013.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...BELK/FRANK
MARINE...JWD/FRANK
Hazardous weather outlook, Aug 4, 2:24 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
324 AM EDT SAT AUG 4 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-050730-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
324 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
INTO EARLY MONDAY. GUSTY WINDS AND HEAVY DOWNPOURS ARE
ANTICIPATED. LOCALIZED FLOODING IS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-050730-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
324 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SIPPRELL

In the hours before

Special weather statement, Aug 4, 12:42 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SAT AUG 4 2012

MAZ002-041830-
WESTERN FRANKLIN MA-
142 PM EDT SAT AUG 4 2012

AT 138 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS AND SMALL HAIL
3 MILES WEST OF CHARLEMONT...OR ABOUT 10 MILES SOUTHEAST OF NORTH
ADAMS...DRIFTING SLOWLY TO THE EAST AT 5 MPH.  DOPPLER RADAR
ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS FALLEN FROM THIS STORM
IN THE PAST HOUR.

* SOME LOCATIONS AFFECTED INCLUDE...CHARLEMONT...ROWE AND HEATH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. MINOR
STREET FLOODING PONDING OF WATER IN POOR DRAINAGE AREAS IS LIKELY.

&&

LAT...LON 4269 7297 4269 7296 4271 7295 4273 7281
      4256 7279 4258 7297 4266 7296 4266 7299
      4268 7299

FIELD
Special weather statement, Aug 4, 12:57 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT SAT AUG 4 2012

NHZ012-015-041845-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
157 PM EDT SAT AUG 4 2012

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY
HEAVY RAINFALL 3 MILES WEST OF LYNDEBOROUGH...OR ABOUT 13 MILES
NORTHEAST OF JAFFREY...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...LYNDEBOROUGH...FRANCESTOWN...MONT
  VERNON AND NEW BOSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4306 7169 4290 7157 4287 7182 4293 7187

FIELD
Special weather statement, Aug 4, 1:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT SAT AUG 4 2012

NHZ015-041915-
WESTERN AND CENTRAL HILLSBOROUGH NH-
243 PM EDT SAT AUG 4 2012

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY
HEAVY DOWNPOURS OVER WEARE...OR ABOUT 6 MILES SOUTHEAST OF
HENNIKER...MOVING NORTHEAST AT 10 MPH.

MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS
POSSIBLE.

&&

LAT...LON 4314 7166 4310 7165 4303 7179 4311 7186
      4313 7181 4315 7169 4315 7167

FIELD
Special weather statement, Aug 4, 2:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT SAT AUG 4 2012

NHZ015-042015-
WESTERN AND CENTRAL HILLSBOROUGH NH-
336 PM EDT SAT AUG 4 2012

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL OVER NORTH
CENTRAL HILLSBOROUGH COUNTY...OR ABOUT 4 MILES SOUTH OF
HENNIKER...MOVING NORTHEAST AT 10 MPH. TORRENTIAL RAINFALL ALSO
ACCOMPANIED THIS STORM.

* THE STRONG THUNDERSTORM WILL IMPACT WEARE AND HILLSBOROUGH
  THROUGH 4 PM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4307 7181 4312 7191 4315 7187 4312 7184
      4315 7169 4315 7167

FIELD
Local storm report, Aug 4, 2:42 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             WEARE                   43.10N  71.73W
08/04/2012  E0.88 INCH       HILLSBOROUGH       NH   AMATEUR RADIO

            LASTED 10 MINUTES 240 - 250 PM

&&

123

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Franklin

When
August 4, 3:20 PM EST
Where
Franklin County, 0.63 mi ENE of Rowe
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.703, -72.888

Rowe Elementary School was completely destroyed by fire after being struck by lightning. Almost 125 firefighters from 19 neighboring towns as well as towns in nearby Vermont helped to fight the fire, but some were delayed by the heavy rain that fell at the same time. Some firefighters took nearly 45 minutes to reach the scene. Approximately 70 students attend the elementary school.

Flood, Franklin

When
August 4, 3:31 PM EST to 4:32 PM EST
Where
Franklin County, 0.19 mi SSW of Charlemont to 0.24 mi SSW of Charlemont
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.627, -72.881

Route 2 was flooded with 2 feet of water. Firefighters trying to get to the Rowe Elementary School were delayed due to the flooding.

Thunderstorm Wind, Worcester

When
August 4, 4:57 PM EST
Where
Worcester County, 0.86 mi SW of Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.590, -71.730

Two trees were downed onto wires by thunderstorm winds.

Lightning, Middlesex

When
August 4, 5:16 PM EST
Where
Middlesex County, Dracut
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.670, -71.300

Lightning struck the chimney of a house on Mill Street and damaged the wood stove.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408275, 408492, 408493, 408494.